Menu Close

Two Rules of Identification for Structural Equation Models

Citation

Bollen, Kenneth A. & Davis, Walter R. (2009). Two Rules of Identification for Structural Equation Models. Structural Equation Modeling, 16(3), 523-536.

Abstract

Identification of structural equation models remains a challenge to many researchers. Although empirical tests of identification are readily available in structural equation modeling software, these examine local identification and rely on sample estimates of parameters. Rules of identification are available, but do not include all models encountered in practice. In this article we provide 2 rules of identification: the 2+ emitted paths rule and the exogenous X rule. The former is a necessary condition of identification and the latter is a sufficient condition. We explain and prove each of these rules and provide illustrations of their application. These rules extend the coverage of structural equation models that we can check for identification. We also explain how they can be part of a piecewise identification strategy that extends their use even further.

URL

http://dx.doi.org/10.1080/10705510903008261

Reference Type

Journal Article

Year Published

2009

Journal Title

Structural Equation Modeling

Author(s)

Bollen, Kenneth A.
Davis, Walter R.